Re: Metformin and initial testing for Spot
Hi, Jody - Not Dr. Kellon, but I can give you an informed opinion. Given that he has laminitis, there are three likely causes: IR alone; IR driven by Cushing's; or something from left field, like Lyme disease (not common in WA, but apparently not impossible, either). Since he is hurting, I would continue with the metformin (if he were mine), just in case it is helping. Anecdotally, metformin hasn't seemed to drop hyperinsulinemic horses down to normal, and the effects of metformin seem to wane after 3 months or so. If you get the standard insulin, glucose, leptin and ACTH, you should be well on the way to a diagnosis even with metformin on board.
I don't have a good answer to the question of weaning off of metformin - I have only used it for break-outs onto pasture, and I don't know of any formal studies regarding the effects of suddenly stopping it. I am sure Dr. Kellon will know. Of course, my above opinion about stopping the metformin before testing is subject to Dr. Kellon's approval!
Spot is one lucky fellow to have you re-habbing him.
https://groups.yahoo.com/neo/ groups/ECHistory/files/Jaini% 20Clougher%2C%20Smithers%20BC/
---In EquineCushings@..., <copperandemmy@...> wrote :
This is a question most likely for Dr. Kellon, but if anyone else can give me quick advice that would be great.....
My question is regarding the metformin. Should this be pulled before testing? Can it be pulled immediately or does it need to be weaned off?
Thank you all and I'll get Spot a case history asap.
Jodie Copper and gang and now Spot too